Alert archive / New York / Flash Flood Warnings in 2017

Flash Flood Warning 5, NWS Burlington, VT

June 30, 2017Essex County, New York

NWS Burlington, VT issued this flash flood warning at Jun 30, 2017, 4:14 PM EDT for Essex County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2017, 4:14 PM EDT (20:14 UTC)
Expired
Jun 30, 2017, 7:15 PM EDT
In force
3 hr
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Flood severity
None

County Essex County, NY

The radar

The Burlington radar (KCXX), 85 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.2 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1165 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

569 
WGUS51 KBTV 302014
FFWBTV
NYC031-302315-
/O.NEW.KBTV.FF.W.0005.170630T2014Z-170630T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Burlington VT
414 PM EDT FRI JUN 30 2017

The National Weather Service in Burlington has issued a

* Flash Flood Warning for...
  Essex County in northern New York...

* Until 715 PM EDT

* At 413 PM EDT, Doppler radar and automated rain gauges indicated
  heavy rain falling across the warned area. Flash flooding is
  expected to begin shortly.

* Some locations that will experience flooding include...
  Moriah, Crown Point, Westport, Minerva, Newcomb, Schroon Lake, Port
  Henry, Mount Marcy, Crown Point Center, North Hudson, Olmstedville,
  Black Point, North West Bay, Gilligans Bay, Fivemile Point,
  Chilson, Moriah Center, Spar Mill Bay, New Russia and Murdocks
  Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4380 7405 4381 7412 4383 7415 4382 7419
      4381 7421 4392 7434 4397 7426 4412 7428
      4424 7340 4404 7344 4402 7341 4393 7341
      4388 7337 4386 7338 4384 7337 4383 7339
      4381 7338 4375 7406

$$
KGM
2 follow-up statements
873 
WGUS71 KBTV 302139
FFSBTV

Flash Flood Statement
National Weather Service Burlington VT
539 PM EDT FRI JUN 30 2017

NYC031-302315-
/O.CON.KBTV.FF.W.0005.000000T0000Z-170630T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Essex NY-
539 PM EDT FRI JUN 30 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM EDT FOR
ESSEX COUNTY...

At 537 PM EDT, Doppler radar and automated rain gauges indicated 
additional thunderstorms and rain showers producing heavy rain over 
the warned area. Flash flooding is expected to begin shortly.

Some locations that will experience flooding include...
Moriah, Crown Point, Westport, Minerva, Newcomb, Schroon Lake, Port
Henry, Mount Marcy, Crown Point Center, North Hudson, Olmstedville,
Black Point, North West Bay, Gilligans Bay, Fivemile Point, Chilson,
Moriah Center, Spar Mill Bay, New Russia and Murdocks Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4380 7405 4381 7412 4383 7415 4382 7419
      4381 7421 4392 7434 4397 7426 4412 7428
      4424 7340 4404 7344 4402 7341 4393 7341
      4388 7337 4386 7338 4384 7337 4383 7339
      4381 7338 4375 7406

$$
KGM
956 
WGUS71 KBTV 302311
FFSBTV

Flash Flood Statement
National Weather Service Burlington VT
711 PM EDT FRI JUN 30 2017

NYC031-302320-
/O.EXP.KBTV.FF.W.0005.000000T0000Z-170630T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Essex NY-
711 PM EDT FRI JUN 30 2017

...THE FLASH FLOOD WARNING FOR ESSEX COUNTY WILL EXPIRE AT 715 PM
EDT...

The heavy rain has ended across most of the warning area. Aditional 
flooding is no longer expected to pose a threat. Please continue to 
heed any remaining road closures.

LAT...LON 4380 7405 4381 7412 4383 7415 4382 7419
      4381 7421 4392 7434 4397 7426 4412 7428
      4424 7340 4404 7344 4402 7341 4393 7341
      4388 7337 4386 7338 4384 7337 4383 7339
      4381 7338 4375 7406

$$
Manning

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 3:40 PM EDT, 34 minutes earlier.

Area forecast discussion, Jun 30, 3:40 PM EDT, 34 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
340 PM EDT Fri Jun 30 2017

.SYNOPSIS...
Warmer and much more humid conditions are expected across the
region through Saturday along with scattered to numerous showers
and thunderstorms, mainly in the afternoon and evening hours.
Some thunderstorms could be strong and produce gusty winds. In
addition, heavy rainfall will lead to localized flooding,
especially Saturday afternoon. Drier air will start to move
back in for Sunday and Monday, with a good amount of sunshine
and seasonable temperatures expected for Independence Day.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
As of 225 PM EDT Friday...as expected, the radar is starting to
light up more to the southwest of the region where more
sunshine has been the rule -- and these storms should make their
way into central/southern Vermont a bit later this afternoon.
For northern NY and the northern half of VT, additional clouds
are limiting heating and instability. This should reduce the
threat somewhat of widespread heavy rainfall this afternoon
across the areas that got hammered last evening and overnight.

After coordination with SPC, a Severe T-Storm Watch has been
posted for Rutland, Orange and Windsor counties.

Based forecast evolution on a mix of hi-res models (HRRR, NAM3,
NAM12 and BTV4km) which all show in a general sense a similar
evolution over the next 24 hours. Of course they are different
on specific timing of specific convective cells within the
model, but that's okay as the blend will smooth some of those
differences out.

So the scenario --showers and thunderstorms lasting into the
early/mid evening time period. A lull is expected for much of
the overnight, though can't rule out a rogue shower or
thundershower. Then Saturday will be the finale for our string
of convective days. Still a very humid airmass in place. Some
morning sunshine will quickly result in instability. We'll also
have an upper trough swinging through which will provide some
dynamic support. Low level wind fields will be stronger than
today, and from my perspective, it appears that strong/severe
t-storm potential will be more widespread tomorrow than what we
have today. Add in the moist airmass with precipitable water
values close to 2 inches, a deep south/southwest flow, and we
may see several lines of t-storms develop and repeatedly moving
across the same area, and flash flooding is an issue. The
question will be where the heaviest rain may fall. All the
models show different scenarios. Stuck with a model blend, which
suggests that northern areas are at a slightly higher chance of
having more rainfall. That wouldn't bode well for avoiding flash
flooding. Even though we are just 24-30 hours away, those
details are still tough to pin down. It's like trying to nail
jello on a wall.

Convection will wind down mid evening Saturday with the loss of
daytime heating and passing of the upper trough to the
northeast.

Bottom line, Flash Flood Watch will remain in effect for the
entire region through late Saturday.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
As of 316 PM EDT Friday...High Pressure will start to build into
the region during this time frame transitioning us out of the
wet and active weather pattern. A weakening upper level trough
will still persist across eastern Canada toward the Great Lakes
Sunday into Sunday night. There may be a pop up shower during
the afternoon or evening period, but instability is contained to
the northwestern-most part of the forecast area so expect a much
quieter afternoon and evening than previous days.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 316 PM EDT Friday...High Pressure will slowly slide
across the region during the first half of the week, giving us a
pleasant end to the long holiday weekend. We may see a terrain
based shower Monday afternoon, but then expect to stay dry
Tuesday and Wednesday. After that, it looks like we may become a
bit more unsettled for the end of the week when another upper
level trough takes aim for the northeast and Great lakes, with
the potential for surface low pressure development over the Ohio
Valley on Thursday. There is some uncertainty about the exact
track this system will take from there as it moves either over
southern New England or stays off the coast.

Temperatures and humidity levels will be quite comfortable for
the first half of the week before warming back up with a return
of a more humid airmass for Thursday and Friday.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Through 12Z Saturday...Primarily VFR this afternoon, though as
showers/thunderstorms form, they will produce areas of MVFR and
brief IFR. Best chances for TSRA appear to be the RUT area.
Lower ceilings with MVFR conditions are expected to develop
outside of the Champlain Valley later this evening. Some IFR
with fog/low stratus is forecast later tonight for MPV and SLK.

Saturday will start off mainly VFR, though showers and more
thunderstorms will develop mid-day and into the afternoon. At
this point, TAFs just mention "VCSH". Southerly winds will also
gust around 20kts in the Champlain Valley toward the end and
just after the 18z period of the TAF.

Outlook...

Saturday: VFR. Breezy. Chance SHRA...Chance TSRA.
Saturday Night: VFR. Likely TSRA...Chance SHRA.
Sunday: VFR. Slight Chance SHRA.
Sunday Night: VFR. Slight Chance SHRA.
Monday: VFR. Slight Chance SHRA.
Monday Night: VFR. NO SIG WX.
Independence Day: VFR. NO SIG WX.

&&

.HYDROLOGY...
As of 240 PM EDT Friday...Widespread 1.5-3" over the past 24
hours from the 'Dacks then across north-central Vermont did
cause some flooding as well as rises on the Winooski River.
Though no significant flash flooding was reported, the ground
across that are is saturated. Any heavy rainfall in a short
period of time will go directly into run-off and flooding. We
will continue to closely monitor. South-Central Vermont missed
out on the rainfall the last 24 hours, but locally heavy rains
are possible later today as thunderstorms move across that area.
The flash flood watch will remain posted.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Flash Flood Watch through late Saturday night for VTZ001>010-
     016>018.
NY...Flash Flood Watch through late Saturday night for NYZ026>031-
     034-035-087.

&&

SYNOPSIS...Nash
NEAR TERM...Nash
SHORT TERM...JK
LONG TERM...JK
AVIATION...JMG/Verasamy
HYDROLOGY...First
Hazardous weather outlook, Jun 30, 3:32 PM EDT, 42 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
332 PM EDT Fri Jun 30 2017

NYZ026>031-034-035-087-VTZ001>009-016>018-011945-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Eastern Franklin-Eastern Chittenden-
Eastern Addison-
332 PM EDT Fri Jun 30 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE SATURDAY NIGHT...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont and northwest Vermont.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ011-012-019-011945-
Western Rutland-Windsor-Eastern Rutland-
332 PM EDT Fri Jun 30 2017

...SEVERE THUNDERSTORM WATCH 385 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southern Vermont.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ010-011945-
Orange-
332 PM EDT Fri Jun 30 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE SATURDAY NIGHT...
...SEVERE THUNDERSTORM WATCH 385 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Vermont.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 30, 12:14 PM EDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1214 PM EDT FRI JUN 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     FLOOD            2 ESE HINESBURG         44.31N  73.08W
06/30/2017                   CHITTENDEN         VT   PUBLIC

            WATER OVER RT 116 NEAR NORTH RD. REPORT RELAYED BY
            LOCAL MEDIA

&&

EVENT NUMBER BTV1702041

NASH
Local storm report, Jun 30, 3:04 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
304 PM EDT FRI JUN 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLOOD            1 N WILLISTON           44.45N  73.07W
06/30/2017                   CHITTENDEN         VT   BROADCAST MEDIA

            N. WILLISTON ROAD BRIDGE CLOSED DUE TO FLOODING.

&&

EVENT NUMBER BTV1702042

VERASAMY
Special weather statement, Jun 30, 3:58 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Burlington VT
358 PM EDT FRI JUN 30 2017

NYZ034-035-VTZ009-302045-
Western Essex-Eastern Essex-Western Addison-
358 PM EDT FRI JUN 30 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ESSEX AND
SOUTHWESTERN ADDISON COUNTIES...

At 358 PM EDT, a strong thunderstorm was located 8 miles northeast of
Schroon Lake, moving east at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Moriah, Crown Point, Port Henry, Addison, Shoreham, D A R State Park,
Crown Point Center, Bridport, North Hudson, Owls Head Bay, Schroon
Falls, Grass Island, Plumies Point, Gilligans Bay, Beadles Cove,
Giards Bay, Larrabees Point, Lapham Bay, Leonard Bay and Fivemile
Point.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4387 7378 4404 7378 4409 7327 4384 7329
TIME...MOT...LOC 1958Z 274DEG 25KT 4394 7367

Manning

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 9:10 PM EDTFlash Flood WarningBTVFranklin, St. Lawrence4 hr
Jun 29, 10:15 PM EDTFlash Flood WarningBTVClinton, Essex, Franklin4 hr
Jun 30, 2:24 AM EDTAreal Flood WarningBTVClinton, Essex, Franklin6 hr
Jun 30, 3:34 AM EDTFlash Flood WatchBTVClinton, Essex, Franklin, St. Lawrence47 hr
Jun 30, 3:58 PM EDTSpecial Weather StatementBTVEssex47 min

Nearby

Flash Flood Warnings in New York, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.